• How does being on blood thinners affect chemotherapy?

    Asked by HardyGirl on Tuesday, April 23, 2013

    How does being on blood thinners affect chemotherapy?

    I didn't ask the oncologist office about this, but they know I'm taking them, they asked for all meds taken.

    9 Answers from the Community

    9 answers
    • SueRae1's Avatar

      You should speak to your oncology team about your meds and how they interact with your chemo.

      over 3 years ago
    • Carol-Charlie's Avatar

      I too vote to ask your oncology team on this. My oncologist knew everything I was taking and dealt with it. Of course I wasn't on any blood thinning meds. However I was on Excedrin with aspirin in it.. which was fine with them.

      over 3 years ago
    • leepenn's Avatar

      you can also get a consult from the pharmacy that your team works with - go through every single med you're taking... and ask about potential interactions etc...

      i don't think blood thinners affect chemo too much - the worry would be if your platelets got super low, you might have trouble then. but, they monitor that throughout your treatment and will know if your counts start to fall too low. i had low platelets a few times during chemo, and my bood was definitely "thin" during that time - got a little nick that just bled and bled.... i had a delay that week.

      good luck!

      over 3 years ago
    • carm's Avatar

      They lower your platelet count.

      over 3 years ago
    • ddkk3's Avatar

      Actually my oncologist put me on blood thinners (warfarin) for my port! They always seem to have trouble getting blood return with my port so they put me on them for "port maintenance" as they say.

      over 3 years ago
    • GregP_WN's Avatar

      Good question, my oncologist never brought this up about taking aspirin, or not to take this or that. It's been a few years, I do see that the medical community is a lot more proactive now.

      over 3 years ago
    • carolynm's Avatar

      I was told not to take ibuprofen. Otherwise, I was not on blood thinners. I agree with SueRae1 and Carol-Charlie, ask your oncologist specifically.

      over 3 years ago
    • BoiseB's Avatar

      My oncologist put me on blood thinners (Lovonox) during chemo. Because I developed blood clots. Before I got cancer, I had a bleeding problem and had had to have blood when i had surgery or major dental work. So I was very surprised when this happenen. The Physician Assistant explained that cancer changes your blood and often causes blood clots. This time around a blood clot was the indication that the cancer had returned. Primary care doctor started the blood thinners but turned over the management to the oncology team, Your team might want to take over management of your blood thinners.

      over 3 years ago
    • Judit's Avatar

      The oncologist is most conversant about the chemo drugs you ae taking so he/she is probably the best one to ask, or whoever ordered the blood thinning drugs.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more endometrial (uterine) cancer questions.  Also, don't forget to check out our Endometrial (Uterine) Cancer page.